Objective: Psoriasis is a systemic inflammatory disorder associated with an increased risk of cardiovascular disease. Hypercholesterolemia is a major risk factor for cardiovascular disease, and patients with psoriasis or psoriatic arthritis (PsA) have been shown to have elevated cholesterol levels. However, it is not known whether hypercholesterolemia is associated with an increased risk of psoriasis or psoriasis with PsA. We undertook this study to determine whether a history of hypercholesterolemia is associated with the risk of developing incident psoriasis and psoriasis with PsA in a cohort of US women.
Methods: We included a total of 95,540 participants from the Nurses' Health Study II (1991-2005). Information on personal history of physician-diagnosed hypercholesterolemia and related medication use was collected during the followup period. Clinician-diagnosed psoriasis and psoriasis with PsA were ascertained and confirmed using supplementary questionnaires. Hazard ratios (HRs) were calculated with 95% confidence intervals (95% CIs).
Results: During 1,320,765 person-years of followup, we documented 646 participants with incident psoriasis, 165 of whom had concomitant PsA. Hypercholesterolemia was associated with elevated risks of incident psoriasis (HR 1.25 [95% CI 1.04-1.50]) and psoriasis with PsA (HR 1.58 [95% CI 1.13-2.23]) in multivariate-adjusted models. Participants with hypercholesterolemia lasting for ≥7 years were at a higher risk of developing psoriasis (HR 1.29 [95% CI 1.03-1.61]) (P for trend = 0.0002) and psoriasis with PsA (HR 1.68 [95% CI 1.12-2.52]) (P for trend = 0.002). These associations persisted among participants who never took cholesterol-lowering medications. There was no association between cholesterol-lowering drugs and risk of psoriasis or psoriasis with PsA.
Conclusion: Our study provides evidence that hypercholesterolemia, a well-known cardiovascular risk factor, is also associated with an elevated risk of psoriasis and psoriasis with PsA.
Copyright © 2014 by the American College of Rheumatology.